Journal of Family Medicine and Primary Care

CASE REPORT
Year
: 2020  |  Volume : 9  |  Issue : 7  |  Page : 3773--3775

Herbal medicine-induced multiple pulmonary pseudotumors


Shin Takayama1, Tetsuya Akaishi2, Masakazu Hanagama3, Yuko Itakura4, Ryutaro Arita5, Akiko Kikuchi1, Tadashi Ishii1 
1 Department of Education and Support for Regional Medicine; Department of Kampo Medicine; Department of Kampo and Integrative Medicine, Tohoku University School of Medicine, Sendai, Japan
2 Department of Education and Support for Regional Medicine, Tohoku University School of Medicine, Sendai, Japan
3 Department of Respiratory Medicine, Red Cross Ishinimaki Hospital, Ishinomaki, Japan
4 Department of Pathology, Red Cross Ishinimaki Hospital, Ishinomaki, Japan
5 Department of Education and Support for Regional Medicine; Department of Kampo Medicine, Tohoku University School of Medicine, Sendai, Japan

Correspondence Address:
Prof. Shin Takayama
Department of Integrative and Kampo Medicine, Tohoku University Graduate School of Medicine, Seiryo-machi 1-2, Aoba-ku, Sendai, Miyagi 980-8575
Japan

Japanese herbal medicines (HMs) cause adverse drug reactions (ADRs); however, solid nodule formation is uncommon. In this report, we aimed to show that ADRs with HM can mimic lung cancer. A 63-year-old man complained of back pain. His physician prescribed a traditional Japanese HM, Keishikajutsubuto, which alleviated his symptoms. After 4 weeks, a chest radiograph showed multiple lung nodules that were absent 6 months earlier; the patient did not have cough, fever, or dyspnea. Computed tomography (CT) showed multiple, bilateral lung nodules; however, blood tests and lung biopsy showed no abnormalities, ruling out interstitial pneumonia and lung cancer. Three months after the HM was discontinued, CT showed resolution of the lesions. Interstitial pneumonia was reported as a side effect of HM; however, no such side effect was reported for Keishikajutsubuto. When a patient presents with multiple lung nodules, a side effect of HM should be considered as a differential diagnosis.


How to cite this article:
Takayama S, Akaishi T, Hanagama M, Itakura Y, Arita R, Kikuchi A, Ishii T. Herbal medicine-induced multiple pulmonary pseudotumors.J Family Med Prim Care 2020;9:3773-3775


How to cite this URL:
Takayama S, Akaishi T, Hanagama M, Itakura Y, Arita R, Kikuchi A, Ishii T. Herbal medicine-induced multiple pulmonary pseudotumors. J Family Med Prim Care [serial online] 2020 [cited 2020 Sep 23 ];9:3773-3775
Available from: http://www.jfmpc.com/article.asp?issn=2249-4863;year=2020;volume=9;issue=7;spage=3773;epage=3775;aulast=Takayama;type=0